What is ecstasy?
Ecstasy is a street term for a range of drugs that are similar in structure to MDMA (methylenedioxymethamphetamine). Ecstasy is similar in structure and affect to amphetamines and (in high doses) hallucinogens.
Amphetamines, such as “speed”, are stimulants that speed up activity in the nervous system. Hallucinogens, such as LSD, typically affect perception and can cause things to appear distorted or things that don’t exist to be seen or heard.
Ecstasy is illegal in Australia, and its ingredients are often hard to obtain. Therefore, manufacturers may substitute a wide range of substances when making the drug. It is possible that when you buy ecstasy it will contain little MDMA.
Like other illegally manufactured drugs, such as speed, there are no controls on factors such as the strength and hygiene of the drug. This increases the chances of a person overdosing, being poisoned or experiencing other adverse reactions after taking the drug.
Ecstasy is also known as “E”, “XTC”, “eccy”, “the love drug”.
How is it used?
Ecstasy usually comes in tablet form, in various colours, sizes, shapes and designs.
Swallowing is the most common way that ecstasy is used. Ecstasy tablets are also crushed and snorted. They are sometimes inserted into the anus (known as “shafting” or “shelving”). Injecting ecstasy has increased in Australia over recent years.
Effects of ecstasy
The effects of any drug (including ecstasy) can vary from person to person. Because ecstasy is commonly taken prior to, or during, dance or “rave” parties, the stimulant effects are likely to increase. Hence, the person taking the drug may be more prone to prolonged and vigorous dancing, further exacerbating some of the dangers listed below.
People having any of the following conditions put themselves at greater risk of physical and psychological harm by taking ecstasy: hypertension, heart disease, diabetes, liver problems, epilepsy, a history of mental illness or panic attacks.
The effects of ecstasy usually begin within 20 minutes of taking the drug, and may last up to 6 hours. Some people have reported symptoms persisting for 32 hours after using ecstasy.
There are usually three phases:
- coming up: where the effects can be smooth and bumpy, and users may feel a rush
- plateau: where the user may feel good, happy, relaxed
- coming down: where the user may feel physically exhausted, depressed, irritable.
Many people have experienced the following effects soon after taking ecstasy:
- increase in confidence
- feelings of well being
- feelings of closeness to others, hence the term “love drug”
- dilated pupils
- jaw clenching, teeth grinding
- increase in heart rate, body temperature and blood pressure
- loss of appetite
Higher quantities don’t appear to enhance the desirable effects and may cause:
- convulsions (fits)
- floating sensations
- irrational or bizarre behaviour
Overdose from ecstasy can occur. It is usually characterised by very high body temperature and blood pressure, hallucinations and an elevated heartbeat. This is especially dangerous for those who have an existing heart condition or breathing problems, and for people with depression or other psychological disorder.
Although it is difficult to determine the exact number of ecstasy related deaths that have occurred, the toxic effects of ecstasy that can lead to death include:
- heart attack
- brain haemorrhage
- blood clotting
- kidney failure
- overheating: the combination of taking ecstasy with prolonged and vigorous dancing raises the body temperature to dangerous levels. Because it is often taken in hot, humid venues the risk of death by overheating (hyperthermia) is further increased
- drinking too much: several deaths have occurred from dilutional hyponatremia—a condition whereby a person’s brain swells from excess fluid intake, inducing a coma
Research indicates that few people tend to use ecstasy for a long time. This is possibly due to the severity of undesirable effects, which tend to increase the longer ecstasy use continues, while the pleasurable effects diminish. A person taking ecstasy regularly may find that they are not eating or sleeping enough and are neglecting their health. They may become “run down”, have reduced energy levels and be more susceptible to colds, ‘flu and infections.
Currently, much research is being undertaken to investigate the effects of ecstasy on the brain. There is limited evidence suggesting that ecstasy causes damage to some parts of the brain.
Tolerance and dependence
Tolerance to a drug occurs when a person needs larger amounts of a drug over time to achieve the same effects. Research suggests that, while some people may develop tolerance to the effects of ecstasy, using larger amounts will increase the severity of undesirable effects, rather than increase the pleasurable effects.
There is evidence that people can become psychologically dependent on ecstasy and it can be very difficult for them to stop or decrease their use. Physical dependence occurs when a person’s body gets used to functioning with the drug present. At present, there is no conclusive evidence that people can become physically dependent on ecstasy.
A number of drug treatment options are available in Australia. While abstinence may be a suitable treatment aim for some people, many programs recognise that for others this may not be possible or realistic. Most programs adopt strategies that have the overall aim of reducing the harms and risks related to the person’s drug use.
Some treatment options include counselling, withdrawal (detoxification) and pharmacotherapy. Residential and “out-patient” programs are available.
Pregnancy and breastfeeding
Most drugs cross the placenta, and therefore have some effect on the foetus. It is possible that miscarriage can result from using ecstasy. The use of amphetamine-like substances such as ecstasy during pregnancy has also been associated with delayed development and subtle abnormalities in the newborn.
It is possible that if a mother uses ecstasy while breastfeeding the drug will be present in her milk and may have adverse effects on the baby.
Check with your doctor or other health professional if you are taking or planning to take any substances during pregnancy or while breastfeeding, including prescribed and over-the-counter medications.
Ecstasy, hepatitis and HIV
Research has shown that, due to some effects of ecstasy, certain people are more prone to practising unsafe sex. This increases the chances of contracting HIV, hepatitis or other sexually transmissible infections. Sharing needles, syringes and other injecting equipment can also increase the risk of contracting blood-borne viruses.
Reducing the risks
Australian drug policy is based on harm minimisation. This is about reducing drug-related harm to both the community and individual drug users. Harm-minimisation strategies range from encouraging “non-use” through to providing the means for drug users to use drugs with fewer risks.
Guidelines for safer dancing
It is recommended that those using ecstasy in dance or rave environments sip water regularly rather than drink a lot all at once. If dancing, sip a total of around 500ml an hour; if inactive sip up to 250ml an hour. Wearing light, loose clothing and taking regular rests from dancing (15 minutes after every hour of dancing) will help reduce the risk of overheating. Check that your body has cooled down, your breathing and heart rate are back to normal, and that you are feeling well.
Warning signs of overheating and dehydrating
The following are important signs to watch out for:
- feeling very hot, unwell and confused
- not being able to talk properly
- not being able to urinate, or noticing that urine is thick and dark
- not perspiring, even when dancing
- heart rate or pulse not slowing down even when resting
- fainting, collapsing or convulsing (having fits).
If these symptoms start, then:
- stop dancing
- tell a friend and ask them to stay with you until you feel better
- ask your friend to get some cold water, and sip it slowly
- splash cold water onto your skin
- rest in a quiet, cool area
- fan your body.
If symptoms persist and your body doesn’t cool down, go to the first aid area of the venue or get to a hospital immediately.
What to do in a crisis
If someone overdoses or has an adverse reaction while using ecstasy, it is very important that they receive professional help as soon as possible. A quick responses can save their life.
- Call an ambulance. Dial 000. Don’t delay because you think you or your friend might get into trouble. Ambulance officers are not obliged to involve the police.
- Stay with the person until the ambulance arrives. Find out if anyone at the scene knows mouth-to-mouth resuscitation or cardiopulmonary resuscitation (CPR).
- Ensure the person has adequate air, by keeping crowds back and opening windows. Loosen tight clothing.
- If the person is unconscious, don’t leave them on their back — they could choke. Turn them on their side and into the recovery position. Gently tilt their head back so their tongue does not block the airway.
- If breathing has stopped, give mouth-to-mouth resuscitation. If there is no pulse, apply CPR.
- Provide the ambulance officers with as much information as you can—what drugs were taken, how long ago, and any pre-existing medical conditions.
- Before using ecstasy, make sure you and your friends know what to do in a crisis.